Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

April 29, 2003Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2003, 6:49 PM CDT for Reagan County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 6:49 PM CDT (23:49 UTC)
Expired
Apr 29, 2003, 7:45 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 6:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS54 KMAF 292349
SVRMAF
TXC383-300045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 745 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BEST...OR ABOUT 11 MILES WEST
  OF BIG LAKE. THE SEVERE THUNDERSTORM WAS NEARLY STATIONARY.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BIG LAKE...TEXON AND BEST

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3123 10176 3109 10177 3110 10132 3137 10135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:20 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 4:20 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE APR 29 2003

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE MOVING FROM
NORTHERN MEXICO INTO SOUTHWEST TEXAS. LIFT IS INCREASING OUT AHEAD
OF THIS FEATURE ACROSS THE CWA. THE DRYLINE HAS PUSHED EAST TO THE
CENTRAL PERMIAN BASIN THIS AFTERNOON...AND VISIBLE SATELLITE IMAGERY
SHOWS CONVECTIVE GROWTH OCCURRING IN THE WESTERN SOUTH PLAINS AND
FAR SOUTHEAST NEW MEXICO. SCATTERED THUNDERSTORMS WILL DEVELOP OVER
THE NEXT 1-2 HOURS ALONG THE DRYLINE...SO WILL GO WITH HIGHEST POPS
ACROSS THE EASTERN CWA. A FEW SEVERE STORMS ARE POSSIBLE AGAIN THIS
AFTERNOON AND EVENING AHEAD OF THE DRYLINE WITH LARGE HAIL AND
DAMAGING WIND GUSTS BEING THE PRIMARY HAZARDS. THERE MAY BE ENOUGH
LIFT FOR ISOLATED HIGH BASED SHOWERS WEST OF THE TRANS PECOS
TONIGHT...SO WILL INSERT A SLIGHT POP FOR THE EVENING THERE.

IT APPEARS THE DRYLINE WILL SHIFT EAST OF OUR CWA WEDNESDAY AND
THURSDAY...WITH MOSTLY SUNNY SKIES AND INCREASED WINDS ACROSS THE
ENTIRE AREA. FIRE WX CONCERNS WILL INCREASE WEDNESDAY OVER THE
FORECAST AREA...ESPECIALLY ACROSS THE SOUTHEAST PLAINS OF NEW
MEXICO...AND THE GUADALUPE AND DAVIS MOUNTAINS.

IN THE EXTENDED...A WEAK FRONTAL BOUNDARY MAY EDGE INTO NORTHERN
AREAS EARLY FRIDAY. HOWEVER...THE FRONT SHOULD BECOME DIFFUSE DURING
THE DAY. DRY CONDITIONS SHOULD PERSIST FRIDAY AS WEAK MID LEVEL
RIDGING OCCURS. THE NEXT UPPER TROUGH WILL TRANSLATE FROM CALIFORNIA
SATURDAY MORNING TO THE CENTRAL PLAINS BY SUNDAY EVENING. WILL RETAIN
THE MENTION OF ISOLATED THUNDERSTORMS IN THE EAST ON SATURDAY...AS
THE DRYLINE MAY SET UP ONCE AGAIN. HOWEVER...MOST OF THE FORECAST
AREA WILL BE IN A FAVORABLE POSITION TO BE DRY SLOTTED SUNDAY...
RESULTING IN DRY AND WINDY CONDITIONS. COOLER TEMPERATURES MONDAY
BEHIND THE PACIFIC FRONT. THE UPPER LOW WILL SHIFT NORTHEAST INTO
IOWA BY MONDAY EVENING...AND ANOTHER TROUGH MAY AMPLIFY IN THE
SOUTHWEST ON TUESDAY.

PRELIMINARY NUMBERS:

MAF 60 88 56 88 / 20 00 00 00
CNM 57 87 52 81 / 10 00 00 00
MRF 48 80 45 83 / 10 00 00 00
FST 62 90 57 90 / 20 00 00 00

.MAF...
TX...RED FLAG WARNING THROUGH 00Z TXZ258.
  ...FIRE WEATHER WATCH WEDNESDAY ALL AREAS.
NM...RED FLAG WARNING THROUGH 00Z NMZ027>029-033-034.
  ...FIRE WEATHER WATCH WEDNESDAY ALL AREAS.

CL/21
Hazardous weather outlook, Apr 29, 3:00 PM CDT, 3 hours 49 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS REGION.  THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS...LARGE HAIL AND DEADLY LIGHTNING.

LOW RELATIVE HUMIDITY AND SUSTAINED WINDS OF 20 MPH OR GREATER
WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS
THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED LOW RELATIVE HUMIDITY VALUES AND INCREASING WINDS WILL
LEAD TO A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD
ACROSS ALL OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES AND STORM SPOTTER
GROUPS ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN
AND LOWER TRANS PECOS REGION SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

SN

In the hours before

Special weather statement, Apr 29, 2:25 PM CDT, 4 hours 24 minutes before
TXZ046>048-051>053-062-063-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT TUE APR 29 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM CDT TUESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL
AND SCURRY

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...LAMESA...MIDLAND...
SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, Apr 29, 5:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    7 N DRYDEN                TX   1.75 INCH HAIL
04/29/03   TERRELL                        GROUND COVERED WITH
                                          GOLFBALL HAIL.
                                          HAILFALL DURATION 30
                                          MINUTES.  . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Apr 29, 5:51 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    7 N DRYDEN                TX   1.75 INCH HAIL
04/29/03   TERRELL                        GROUND COVERED WITH
                                          GOLFBALL HAIL.
                                          HAILFALL DURATION 30
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Apr 29, 6:16 PM CDT, 33 minutes before
TXZ047-048-052-053-063-070-082-300500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT TUE APR 29 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN AND SCURRY

IN SOUTHWEST TEXAS...

TERRELL

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BIG LAKE...BIG SPRING...COLORADO CITY...DRYDEN...GAIL...GARDEN
CITY...SANDERSON AND SNYDER

THIS SEVERE THUNDERSTORM WATCH REPLACES WATCH #180. SEVERE
THUNDERSTORM WATCH 180 IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

DAWSON...MARTIN...MIDLAND

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:03 PM CDTSevere Thunderstorm WarningMAFHoward57 min
Apr 28, 7:30 PM CDTFlash Flood WarningMAFHoward2 hr
Apr 28, 7:31 PM CDTSevere Thunderstorm WarningMAFMartin, Midland59 min
Apr 28, 7:39 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry51 min
Apr 28, 7:52 PM CDTSevere Thunderstorm WarningMAFAndrews38 min
Apr 29, 4:47 PM CDTSevere Thunderstorm WarningMAFTerrell58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.